Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Mountain impasse theorem and spectrum of semilinear elliptic problems


Author: Kyril Tintarev
Journal: Trans. Amer. Math. Soc. 336 (1993), 621-629
MSC: Primary 35J60; Secondary 35B45, 35J20, 58E05
DOI: https://doi.org/10.1090/S0002-9947-1993-1097172-6
MathSciNet review: 1097172
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies a minimax problem for functionals in Hilbert space in the form of $ G(u) = \frac{1} {2}\rho \vert\vert u\vert{\vert^2} - g(u)$, where $ g(u)$ is Fréchet differentiable with weakly continuous derivative. If $ G$ has a "mountain pass geometry" it does not necessarily have a critical point. Such a case is called, in this paper, a "mountain impasse". This paper states that in a case of mountain impasse, there exists a sequence $ {u_j} \in H$ such that

$\displaystyle g\prime ({u_j}) = {\rho _j}{u_j},\quad {\rho _j} \to \rho ,\vert\vert{u_j}\vert\vert \to \infty ,$

and $ G({u_j})$ approximates the minimax value from above. If

$\displaystyle \gamma (t) = \mathop {\sup }\limits_{\vert\vert u\vert{\vert^2} = t} \;g(u)$

and

$\displaystyle {J_0} = \left( {2\mathop {\inf }\limits_{{t_2} > {t_1} > 0} \frac... ...{t_1} > 0} \frac{{\gamma ({t_2}) - \gamma ({t_1})}} {{{t_2} - {t_1}}}} \right),$

then $ g\prime (u) = \rho u$ has a nonzero solution $ u$ for a dense subset of $ \rho \in {J_0}$.

References [Enhancements On Off] (What's this?)

  • [1] M. S. Berger, Nonlinearity and functional analysis, Academic Press, New York, 1977. MR 0488101 (58:7671)
  • [2] F. E. Browder, Infinite dimensional manifolds and nonlinear elliptic eigenvalue problems, Ann of Math. 82 (1965), 459-477. MR 0203249 (34:3102)
  • [3] G. D. de Figueiredo, P.-L. Lions, and R. Nussbaum, A priori estimates and existence of positive solutions of semilinear elliptic equations, J. Math. Pures Appl. 61 (1962), 41-63. MR 664341 (83h:35039)
  • [4] M. Schechter, Mountain pass alternative, Adv. in Appl. Math. 12 (1991), 91-105. MR 1091826 (92d:58033)
  • [5] -, The Hampwile theorem for nonlinear eigenvalues, Duke Math. J. 59 (1989), 325-335. MR 1016892 (90j:47080)
  • [6] M. Schechter and K. Tintarev, Points of spherical maxima and solvability of semilinear elliptic problems, Canad. J. Math. 43 (1991), 1-7. MR 1127032 (92i:47076)
  • [7] M. Schecter and K. Tintarev, Eigenvalues for semilinear boundary value problems, Arch. Rational Mech. Anal. 113 (1991), 197-208. MR 1079188 (92c:47077)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J60, 35B45, 35J20, 58E05

Retrieve articles in all journals with MSC: 35J60, 35B45, 35J20, 58E05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1097172-6
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society